Family and Caregiver Schizophrenia Discussion Forum

Taking Another Look at Clozapine

Yes. It takes a little while for Clozapine to work and it is very sedating. It is slow and steady. It will take a while but it is a miracle drug for many people. It absolutely works when nothing else will. hope4us can speak on this too because her son was catatonic (see above) and now he is doing much better. It might be several months before you really see an improvement and up to a year before you see drastic improvement (and continued improvement after that). In the meantime, as they gradually increase his Clozapine, they should be weaning him off the other antipsychotics. I’m surprised your son is already up to 300 mg after two weeks! A side effect of Clozapine is sedation. My son is on 500mg, takes his at night and has a very hard time getting up in the morning but he is now able to have a job and work 40 hours a week. We would probably try bumping it up a little higher but don’t think he could function as well with any more sedation. He drives, lives independently in an apartment with a roommate and is very good about taking the Clozapine. His hygiene, however, continues to be an issue. Just part of the illness that we continue to work on. Hang in there and be patient.

3 Likes

Thank you Rosie94 . That makes me feel better. Someone in my NAMI group says her son has zero side effects and no sedating at all. I was really beginning to worry. My son has had alot of side effects. Many are now beginning to go away but not the sedation.

It isn’t unusual for someone starting on clozapine to be sedated.

But with all those meds, I would question what the doctor’s plan is. That is quite a few.

Yeah, I was going to say the same: That’s A LOT of medicine. No wonder he’s sleepy. When is he going to be weaned off the other meds and just go w the clozapine?

He goes back to the doctor tomorrow. He will allow me to go in with him so ill know to ask that question. He was started on it in the hospital then his doctor had to go out of town emergently and the hospital doctor took over and had no conversation with us. He was released and when he came home after he took night meds would fall out of bed, muscles didnt work so he couldnt get up. Even his father and i together couldnt get him up. We would have to put a pillow under his head and cover with blanket. Began speaking gibberish. We called hosp. Doctor but no return call. Put in emergency call to his doctor but by the time he called back i had dropped his Clozapine to 200 mg and dropped some some of the others like the trazadone and xanax. Eventually his doctor returned the call and said it shouldnt be the medication. Since then his speech has returned to normal and he has not fallen out of bed. Last 2 weeks has been a nightmare.

I’d like to see that doctor function normally on 2 antipsychotics, plus mood stabilizers, etc. :grimacing:.

Don’t you hate it when p docs don’t call back right away? I’m probably projecting my own experiences. Desperate phone calls never returned.

It’s too much medicine. Continue to advocate for your son. Research the meds he has been prescribed. Why Gordon and clozapine? Dont’t be afraid to challenge the doctor.

I’m sorry to sound so strident. I just feel badly for your family.

I agree, while I am not a doctor, it seems to me that his meds aren’t being managed properly. I don’t blame you for reducing some of them, with the doctor not providing good support.

This past stay in the hospital has definitely made me very wary of the doctors. He went from his 12 th ECT on Fri and then thedoc put him on clozapine on monday and did not tell us until Wednesday. Then released him on Friday with his own doc out of town and NO instructions about the clozapine. I had no idea so just took the Rx to the pharmacy to have filled. Boy was i in for a shock. With the REMS process and only getting 7 days of med and the blood test. NO info about
any of that at all. This psychiatrist is new as of about 4 months ago so hate to change again. We did let him know how discouraged we were with the lack of communication. I also appreciate that my son is 45 and an adult, BUT… he is not able to care for himself and you’d think they would fill us in.

The clozapine should have definitely been discussed with you.! It’s the only AP that requires blood monitoring as far as I know. Serious drug.

I hope you get some clarity from the doctor tomorrow. It’s so hard to switch psych docs, but I’d start looking for one where has a great reputation for treating sz patients—if you can find one.

I think your son is a trooper, trying all the meds prescribed. :rose:

Hi… Just a little more reassurance…along with sedation, it can cause excessive drooling (which they have something to give them at night when it is most aggravating), He takes Nuvigil in the morning to help him wake up and improve levels of alertness and productivity. Clozapine can cause weight gain so my son takes Metformin to help prevent any tendency to develop diabetes and that’s about it. According to all that I have read, Clozapine causes fewer side effects on average for individuals taking it vs. other antipsychotics and they have a much healthier and longer life span.

Also, I just read some of the other comments above. I, personally, think Clozapine is the only way to go. Yes it does require close monitoring in the beginning with labs, etc. but that stretches out over time as the risk of dangerous side effects disappear which is really within a pretty short period of time. It IS very important however that you see a psychiatrist who is used to prescribing Clozapine and is very familiar with using it. The ones that are not particularly savvy at using it are not very good. We have seen the best of the best of psychiatrists in the US and if a psychiatrist is not really comfortable using Clozapine, then he needs to be replaced. Your son should not need any other antipsychotics once he reaches therapeutic level of Clozapine and probably not as much, if any, for mood stabilization. Bottom line is that it is still regarded as the gold standard treatment for treatment resistant sz.

1 Like

Our son has had nominal effects from Clozapine. But this is unusual. He has now been on it for almost 8 months at 400 mg for several months. It makes me wonder if the medication is actually working, but he has been hospital-free for 9+ months compared to 6 out of 12 months hospitalized intermittently with catatonia the prior year. He actually lost weight at first. He did have some drooling at first which has dissipated. He has never had a problem sleeping nor has he had too much difficulty getting up in the morning with help and a deadline for breakfast! He goes to an exercise club and recently volunteered at an adult daycare and sang and played guitar for an hour on each of two different days. He also walks to worship at a nearby church each week and attends a small men’s fellowship group. He also gets counseling. We are hoping he is gaining insight to accept the fact that he has an illness and needs to stay on medication. He is currently living in a semi-structured setting which is an apartment with oversight, pending additional volunteer work, with a goal to eventually obtain employment. All this is truly a miracle given his history. Progress at this point is slow but we are optimistic.

2 Likes

My son is currently on 225mg of clozapine. His doctor has lowered his invega sustenna due next week from 234mg to 156mg. Since my son started clozapine he has already been taken off of 20mg zyprexa and 10mg haldol. The titration is very slow but is happening. It will take few months to get him off of injection and go up on clozapine. Improvement wise he seems to be calmer but also because of the titration his body has been adjusting to all these changes.

Hang in there with him, and yourself! If clozapine works for him, there is every reason to expect that it WILL come! FYI, I read a clinical study that said that clozapine works statistically best with Abilify. But my loved one is on clozapine only. Each person is different. Trust the doctor to a point but learn all you can and don’t be afraid to ask questions.

Can you tell me the name of the injection because my daughter is on clozapine but is very non compliant Shes also using drugs that’s an extra load to carry so I understand your concern cheers thank you

My son is on Abilify injections

My daughter took ability meds didn’t work is the injection any different ? I live in Australia maybe they don’t have it here Shes on clozapine but very non compliant cheers

My son has been on invega sustenna monthly shot which is a form of risperdal. Every person reacts differently to these medications. What may suit one person may not suit the other. Also when our family members are having meds in pill form, they some times throw the pills instead of swallowing these. And it appears that medicine is not helping. Therefore you as a caregiver has to be very observant. Wish you good luck!

This is encouraging! I hope this works well for you!

Hi everybody. My son seemed to be doing better on clozapine (250 mg) day at the 3 month mark and now he seems to be regressing. Ugh! He is med compliant…but i am just so frustrated. He talks to himself even more and is pacing even more if that is even possible. I would say 95 % of his awake time he paces. However, he can stop. For example, if we go to a movie he will watch it (i do question his comprehension). The activity must be grand for him to stop pacing…and i cant always be there to be the activity director. It is exhausting…i am always wondering wont we can do to engage him. He stares off into space alot. Says very odd ball things. He does take golf lessons but that’s about the only thing he likes to do. We cant really have a conversation. He is so defensive if i ask him who he is talking to…We have another appt with doc at end of month but i just feel so deflated.